Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 141, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 5, 1997, 5:22 PM MDT for Kiowa County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 5, 1997, 5:22 PM MDT (23:22 UTC)
- Expired
- Sep 5, 1997, 6:20 PM MDT
- In force
- 58 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 5:30 PM MDT | Thunderstorm Wind 70 | Eads, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 052324 RRA SVRPUB COC061-060020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 522 PM MDT FRI SEP 5 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 620 PM MDT * SOME LOCATIONS AFFECTED IN THE VICINITY OF CHIVINGTON BY 535 PM MDT * AT 522 PM MDT RADAR SHOWED A SEVERE STORM 9 MILES EAST OF EADS OR 4 MILES WEST-NORTHWEST OF CHIVINGTON MOVING SOUTHEAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. xJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:01 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 5, 2:01 PM MDT, 3 hours 21 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT FRI SEP 5 1997 CHALLENGES...THUNDERSTORM DEVELOPMENT AND COVERAGE. LATEST SURFACE PLOT CONTINUES TO SHOW SOUTHEAST CO LOW AND TROF IN VICINITY OF BACA COUNTY. DEW POINTS IN THE LOWER 60S IN FAR SOUTHEAST TO 50S EAST OF THE MOUNTAINS TO THE 40S IN SAN LUIS VALLEY. SATELLITE SHOWS TYPICAL TCU AND CBS OVER MOUNTAINS...AND A HEAVIER CU FIELD NORTH OF CROWLEY AND KIOWA COUNTIES. WATER VAPOR IMAGERY COMPLETES MOISTURE PICTURE OVER AREA. SOME CONVECTIVE INHIBITION TO BREAK YET...BUT BY LATE AFTERNOON...INTERACTIVE SOUNDING SHOWS TSTORMS MAY POP IN SOUTHEAST PLAINS. SHOWERS AND TSTORMS NOW ON 88D WILL MOVE OFF MOUNTAINS AND TRAVEL EAST TO EAST- SOUTHEAST...PER PROFILER AND 88D VWP. SURFACE WINDS AT COS AND PUB SWINGING AROUND TO THE EAST...GIVING AN UPSLOPE. NO NICE SHORTWAVE ON ANY MODEL TO HANG MY HAT ON TO DEVELOP WIDESPREAD CONVECTION... SO THE GOING SCATTERED TO WIDELY SCATTERED WILL DO. CHANCE FOR ONE OR TWO SEVERE QUITE LOW THIS EVENING...BUT CAN NEVER RULE IT OUT. WILL NOT MENTION IN WORDING OF FORECASTS THOUGH. CANNOT REALLY ARGUE TOO MUCH WITH MOS POPS OR TEMPS. TLM
In the hours before
Special weather statement, Sep 5, 11:40 AM MDT, 5 hours 42 minutes before
COZ060>081-060600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT FRI SEP 5 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER LOOK FOR ANOTHER DAY MUCH LIKE YESTERDAY ACROSS SOUTHERN COLORADO. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON AND WILL SPREAD ONTO THE ADJACENT VALLEYS AND PLAINS DURING THE AFTERNOON AND THROUGH THE EVENING. THE WATER CONTENT OF THE AIR OVER SOUTHERN COLORADO IS MUCH ABOVE NORMAL...THEREFORE...THE MAIN THREAT FROM STORMS WILL BE HEAVY RAIN TOTALS AND LIGHTNING. ALMOST ALL STORMS ARE EXPECTED TO STAY BELOW SEVERE CRITERIA AND SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY. BUT THERE IS A CHANCE THAT ONE OR TWO STORMS COULD BECOME SEVERE...BRINGING 3/4 INCH DIAMETER OR LARGER HAIL OR LOCALLY DAMAGING WINDS. IF THIS SITUATION DEVELOPS...SPOTTER ACTIVATION MAY BE NEEDED ON SHORT NOTICE. TLM
Special weather statement, Sep 5, 5:02 PM MDT, 20 minutes before
COZ078-060005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 502 PM MDT FRI SEP 5 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF KIOWA COUNTY... STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF CENTRAL AND EASTERN KIOWA COUNTY THROUGH 600 PM MDT. AT 500 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES NORTH AND 10 MILES NORTHEAST OF EADS. THESE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. 7
Special weather statement, Sep 5, 5:04 PM MDT, 18 minutes before
COZ078-060005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 502 PM MDT FRI SEP 5 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF KIOWA COUNTY... STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF CENTRAL AND EASTERN KIOWA COUNTY THROUGH 600 PM MDT. AT 500 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES NORTH AND 10 MILES NORTHEAST OF EADS. THESE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND VERY HEAVY RAINFALL. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY> BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. "7"
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:02 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.